Alert archive / Iowa / Special Weather Statements in 2017

Special Weather Statement, NWS La Crosse, WI

August 3, 20178 counties in Iowa; 7 counties in Minnesota

NWS La Crosse, WI issued this special weather statement at Aug 3, 2017, 7:52 AM CDT for 8 counties in Iowa; 7 counties in Minnesota. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2017, 7:52 AM CDT (12:52 UTC)
Expired
Aug 3, 2017, 8:15 AM CDT
In force
23 min
Issued by
NWS La Crosse, WI

Counties Allamakee County, IA, Chickasaw County, IA, Clayton County, IA, Fayette County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA, Winneshiek County, IA, Dodge County, MN, Fillmore County, MN, Houston County, MN, Mower County, MN, Olmsted County, MN, Wabasha County, MN, Winona County, MN

The radar

The La Crosse radar (KARX), 62 km from the middle of the area, began a volume at 12:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 0.9 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2017-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 242 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2017-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
242 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
543 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

824 
WWUS83 KARX 031252
SPSARX

Special Weather Statement
National Weather Service La Crosse WI
752 AM CDT THU AUG 3 2017

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-053-
031315-
Floyd-Chickasaw-Fayette-Mitchell-Clayton-Winneshiek-Howard-Allamakee-
Wabasha-Fillmore-Winona-Houston-Olmsted-Dodge-Mower-Buffalo-
Trempealeau-Vernon-
752 AM CDT THU AUG 3 2017

...THUNDERSTORMS WILL MOVE THROUGH THIS MORNING...

Thunderstorms, some with heavy rain, frequent lightning, gusty 
winds, and small hail, will impact parts of southeast Minnesota and 
northeast Iowa this morning.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

If you have outdoor plans this morning, including work, camping, 
field work, you should find shelter when storms are in your area. 
Remember that lightning can kill.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

LAT...LON 4420 9304 4419 9255 4437 9255 4437 9243
      4445 9243 4445 9224 4436 9197 4420 9187
      4400 9143 4378 9124 4337 9122 4326 9106
      4313 9118 4291 9114 4274 9105 4265 9090
      4264 9208 4291 9208 4291 9303
TIME...MOT...LOC 1249Z 255DEG 35KT 4376 9288 4286 9267 

$$

Shea

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Aug 3, 6:50 AM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, Aug 3, 6:50 AM CDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
650 AM CDT Thu Aug 3 2017

.SHORT TERM...(Today through Friday Night)
Issued at 253 AM CDT Thu Aug 3 2017

Incoming dynamic/active system passing through today with focus on
severe threat.

Current surface analysis has an area of low pressure near Sioux
Falls SD with a warm front extending southeast through south central
IA. Otherwise, radar was showing some showers still lingering over
central WI tied to a weak mid-level wave now passing through eastern
WI per latest water vapor loop. Water vapor was also showing a
strong mid-level wave pushing southeast through ND. Ahead of this
main wave was yet another circulation noted over northwest IA. This
lead wave is expected to lift northeast through the area this
morning carrying a band of showers and sub-severe storms with it.
Then, from around noon into this afternoon, will be watching that
main wave very closely as it causes further deepening/occlusion of
the surface low as it moves east along I-90 per latest RAP. Warm
front from this occluding low will push to along vicinity of I-90 in
WI. Both RAP/NAM showing a respectable pool of MUCAPE along and
south of the warm front with the RAP (more representative of
expected dewpoints) showing upwards of 1500-3000J/kg. This, along
with very respectable 0-1km bulk shear in the 25-30kt range and 0-
3km shear of 25-40kt could produce strong to severe storms with
damaging winds and large hail being the main threat, along with an
isolated tornado threat. The threat area would be generally along
and south of I-90/east of La Crosse in WI. Severe threat will of
course hinge on how much cape will be realized given potential for
cloud cover and limited instability. Also concerned with the
potential for a second band of storms along the cold front/mid-level
pv-advection as it lifts northeast through the area toward this
evening. The NAMNEST develops a rather robust line while the HRRR
show nothing. If storms do form along the cold front, there is the
threat for damaging winds and some large hail. Needless to say, will
have to keep a very close eye on how this dynamic system evolves
today.

Lingering showers and isolated storms will be seen overnight into
Friday as the deformation area of the low works through.
Clearing/quiet weather expected Friday night as high pressure builds
in.

Temperature-wise...today will be very interesting with northern WI
expected to top off only in the 60s while areas south of I-90 should
see highs in the middle/upper 70s. Cooler/blustery conditions for
Friday on the backside of the departing system with highs in the
upper 60s to the lower 70s.

.LONG TERM...(Saturday through Wednesday)
Issued at 253 AM CDT Thu Aug 3 2017

Major patter change set for the weekend into next week as a large
upper level trough carves out over the central/eastern CONUS. Within
this main long wave trough will be several embedded shortwave trough
that will give the area period shower/thunderstorm chances.
Otherwise, below normal temperatures are expected through the period
with highs mainly in the 70s and lows in the 50s. Normal highs
during this period are lower to middle 80s while normal lows are
middle 50s to the middle 60s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 650 AM CDT Thu Aug 3 2017

Complex weather set-up today as a strong low pressure system
tracks across the region. In general, ceilings at both TAF sites
will be in the IFR/MVFR range with periods of showers. Introduced
VCTS at KLSE from 03.16Z to 03.20Z, which stands the best chance
of seeing some thunder later this morning and early afternoon.
Less confident at KRST given low instability and the fact that
showers will be east of airfield by 03.17Z. Will closely monitor
observations and amend both TAFs as necessary. With any heavier
showers/storms, visibility could briefly drop below 3SM...otherwise
MVFR values from 3 to 5 SM will be common.

Wind direction could be tricky at times as surface low tracks very
close to both TAF airfields this afternoon. In general, light
east-southeast wind this morning will shift to the southwest later
this afternoon, and then eventually to the northwest late
afternoon/evening as the surface low moves out of the region.
These northwest winds could gust into the low 20 kt range at
times, especially at KRST.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...DAS
LONG TERM...DAS
AVIATION...Rogers
Hazardous weather outlook, Aug 3, 4:04 AM CDT, 3 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
404 AM CDT Thu Aug 3 2017

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-041115-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
404 AM CDT Thu Aug 3 2017

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms are possible this afternoon mainly
across far southwest Wisconsin and portions of northeast Iowa and
southeast Minnesota. Damaging winds and large hail will be the
main threat, although an isolated tornado or two cannot be ruled
out. The main threat time will be from noon to 6 pm.

A few storms are possible tonight. However, these storms are
expected to remain below severe limits.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Periodic thunderstorm chances will be seen Saturday through
Wednesday. These storms are expected to remain below severe
limits.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon. Please keep up
with any updates today.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

DAS

In the hours before

Special weather statement, Aug 3, 7:52 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
752 AM CDT THU AUG 3 2017

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-053-
031315-
Floyd-Chickasaw-Fayette-Mitchell-Clayton-Winneshiek-Howard-Allamakee-
Wabasha-Fillmore-Winona-Houston-Olmsted-Dodge-Mower-Buffalo-
Trempealeau-Vernon-
752 AM CDT THU AUG 3 2017

...THUNDERSTORMS WILL MOVE THROUGH THIS MORNING...

Thunderstorms, some with heavy rain, frequent lightning, gusty
winds, and small hail, will impact parts of southeast Minnesota and
northeast Iowa this morning.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

If you have outdoor plans this morning, including work, camping,
field work, you should find shelter when storms are in your area.
Remember that lightning can kill.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

LAT...LON 4420 9304 4419 9255 4437 9255 4437 9243
      4445 9243 4445 9224 4436 9197 4420 9187
      4400 9143 4378 9124 4337 9122 4326 9106
      4313 9118 4291 9114 4274 9105 4265 9090
      4264 9208 4291 9208 4291 9303
TIME...MOT...LOC 1249Z 255DEG 35KT 4376 9288 4286 9267

Shea

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 10:00 AM CDTSpecial Weather StatementARXGrant60 min
Aug 3, 3:10 PM CDTSpecial Weather StatementARXCrawford, Grant50 min
Aug 3, 2:19 PM CDTSpecial Weather StatementARXClayton41 min
Aug 3, 4:00 PM CDTSpecial Weather StatementARXDubuque45 min

Nearby

Special Weather Statements in Iowa, 2017Special Weather Statements in Minnesota, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.